1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 2 Diabetes drugs, steroids and unknown problem

Discussion in 'Ask A Question' started by Blackwater5, May 1, 2022.

  1. Blackwater5

    Blackwater5 · Well-Known Member

    Messages:
    46
    Likes Received:
    4
    Trophy Points:
    8
    Apologies bin advance for a long post and if admins want to move to more appropriate categories they're welcome to do so.
    First, I lost a lot of weight within a year, up to 20 kg, taking me from slightly ovrerweight to close to underweight. During early investigations I nwas tested for hbA1c, started at 43, then 48 within 2 months, then 57 4 months later. I was given linagliptin as a first drug *told I couldn't take metformin) and within 2 to 3 weeks I had hives then huge blisters. This was diagnosed as bullous pemphigoid (autoimmune skin disease) and I was given oral and topical steroids for 2 weeks after biopsy. The lipigliptin plus balanced diet (was given no more info)meant my hbA1c only went up to 57 in 4 months. The steroids made me feel ill, made my diabetes uncontrollable and increased blood pressure. My GP and myself only received the dermatology letter 6 weeks after I'd stopped the 30 mg prednisolone suddenly and said that I had to reduce by 5 mg a week, that it had started to resolve. But I'd stopped steroids and my diabetes was controlled although my blood pressure was swinging from high to low and I still felt ill. I avoided returning for the blisters for a couple of months because the effects of steroids was so bad, but eventually had to as I was almost covered with scabs and blisters.
    In the meantime I was given empaglifloxin (Jardiance) 10 mg a day, plus an ACE inhibitor which I stopped after 4 days due to permanent terrible headaches and pink spots on my legs. Since3 then my bg has been controlled until the steroids again. Now my fasting level is 4 to 6 mmol/L in the morning before taking steroids, then shoots up to an average between 9 and 13 and my BP has increased, plus swollen feet and ankles.
    I'm still losing weight and although I try to keep my carbs lowish I find that I have to have carbs as I can't lose more weight and eggs in particular increase my bg.
    Does anyone have ideas on how to control bg while on steroids without a lot of exercise (too painful and drops weight), a diet that is not low carb (although I try to keep carbs lowish) and gain weight?

    Also it has now been proved that one side-effect of gliptins can be pemphigoid which is incurable and can be fatal either from sepsis or steroid effects?

    I've not posted here for some time. since I was panicking and in urgent need of information after first diagnosis early this year..
     
    • Hug Hug x 4
    • Like Like x 1
  2. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,404
    Likes Received:
    2,929
    Trophy Points:
    198
    Hi @Blackwater5 , can I just confirm whether you've had cpeptide and GAD tests to rule out LADA/T1?

    As for the steroids, my limited understanding is that some people take insulin while on them....
     
  3. Blackwater5

    Blackwater5 · Well-Known Member

    Messages:
    46
    Likes Received:
    4
    Trophy Points:
    8
    I've never had cpeptide or GAD tests, they've never been suggested. I've not seen an endocrinologist either, because of my age it's assumed I'm type two.
    Because my hb1Ac has never gone above 57 when tested (diagnosed December last year)the fact that it went up from below prediabetes into the diabetic range so quickly meant that at first I was just told to eat a balanced diet, then put on gliptins that did nothing apart from cause a rare debilitating unsightly disease, then on Jardiance at the lowest dose (on ly) which along with diet allowed me to get my bp between 3.9 and 7 before the steroids I was just told by my DN to stay on that. He did mention insulin if that didn't work but said that because I'm on beta blockers (which can prevent you recognising a hypo) and because I need my car for shopping and getting around, he preferred not to.
    I was prescribed an insulin monitor and strips so I can keep an eye on bg though.
    Right now my bp averages just over 4 when I get up, between 5 and 6 before lunch, then I take the steroids. Before dinner it's between 9 and 12, before bed 11 to 12, then seems to drop by the morning to the 5s. Apparently Jardiance only works fully after taking it for 24 weeks and I was getting close to that before the steroids which I'm due to take for another 4 and a half weeks.

    I'm now seeing 3 GPs, one for diabetes, one for the autoimmune skin disease and a third for unexplained weight loss. I've had so many blood tests my veins are collapsing and most can't be seen under blisters and scabs but most are repeats of the same ones.
     
    • Hug Hug x 2
  4. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    6,404
    Likes Received:
    2,929
    Trophy Points:
    198
    Red flags for T1 : weight loss, autoimmune, fast progression.
    Age makes it less likely, but we do have at least one T1 diagnosed here at 78, and I suspect there may be older ones.
     
    • Agree Agree x 1
  5. Oldvatr

    Oldvatr Type 2 · Expert

    Messages:
    6,962
    Likes Received:
    3,792
    Trophy Points:
    198
  6. Blackwater5

    Blackwater5 · Well-Known Member

    Messages:
    46
    Likes Received:
    4
    Trophy Points:
    8
    The linagliptin was stopped as soon as I reported the problem and I had between one and two months with no meds, just diet and exercise. But the linagliptin didn't stop my HB1ac rising, just slowed the increase. I was off all meds for a couple of months and am now on Jardiance 10 mg. Before the oral steroids my bg was controlled in limits but with them it shoots up after taking them and only returns to 4 to 5 mmol/L next morning. As for the pemphigoid, it's an autoimmune skin disease, incurable, and doesn't go away when you stop taking the meds that caused it. I'm hoping that this time after the blisters have gone they don't come back. My GP didn't know about this rare side-effect to gliptins but evidence is mounting.
    I have done a lot of reading on the subject and it seems that diabetics are harder to treat.
    Regarding ye;llow cards I have no idea if my GP completed a yellow card, my record just says I'm allergic to gliptins. But I did a yellow card myself as I think that the more info out there the better, and hopefully it will stop more people sufferring.
     
    • Winner Winner x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook